Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Goodland, KS

June 20, 2017Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2017, 3:17 PM CDT for Sheridan County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2017, 3:17 PM CDT (20:17 UTC)
Expired
Jun 20, 2017, 4:00 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:50 PM CDTHAIL 1.25Tasco, KSDELAYED REPORT. ESTIMATED SIZED FROM SOCIAL MEDIA PICTURE. HAIL LASTED AROUND 15 MIN.
Jun 20, 3:54 PM CDTHAIL 1.755 E Hoxie, KSSTORM SPOTTER REPORTS GOLF BALL SIZED HAIL 5.5 MILES EAST OF HOXIE.
Jun 20, 4:00 PM CDTHAIL 0.888 Se Hoxie, KSTIME IS ESTIMATED VIA RADAR. THERE WERE MANY STORMS THAT WERE CLOSE TO THIS AREA. PEA TO NICKEL SIZED HAIL. AROUND 1.5 INCHES OF RAIN.
Jun 20, 4:00 PM CDTHAIL 1.751 W Tasco, KSLOCATION WAS WEST AND A LITTLE SOUTH OF HWY 24 FROM TASCO, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

902 
WUUS53 KGLD 202017
SVRGLD
KSC179-202100-
/O.NEW.KGLD.SV.W.0121.170620T2017Z-170620T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
317 PM CDT TUE JUN 20 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Sheridan County in northwestern Kansas...

* Until 400 PM CDT

* At 317 PM CDT, a severe thunderstorm was located 4 miles north of
  Hoxie, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hoxie, Tasco and Studley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3926 10055 3934 10057 3952 10054 3951 10016
      3915 10016
TIME...MOT...LOC 2017Z 283DEG 24KT 3942 10047 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
541 
WWUS53 KGLD 202027
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
327 PM CDT TUE JUN 20 2017

KSC179-202100-
/O.CON.KGLD.SV.W.0121.000000T0000Z-170620T2100Z/
Sheridan KS-
327 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN SHERIDAN COUNTY...

At 326 PM CDT, a severe thunderstorm was located near Hoxie, moving
southeast at 10 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Hoxie, Tasco and Studley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3926 10055 3934 10057 3952 10054 3951 10016
      3915 10016
TIME...MOT...LOC 2026Z 302DEG 9KT 3941 10045 

HAIL...1.50IN
WIND...70MPH
 
$$

JRM
617 
WWUS53 KGLD 202045
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
345 PM CDT TUE JUN 20 2017

KSC179-202100-
/O.CON.KGLD.SV.W.0121.000000T0000Z-170620T2100Z/
Sheridan KS-
345 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN SHERIDAN COUNTY...

At 345 PM CDT, a severe thunderstorm was located 4 miles east of
Hoxie, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Hoxie, Tasco and Studley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3928 10051 3952 10045 3951 10016 3915 10016
TIME...MOT...LOC 2045Z 300DEG 21KT 3937 10035 

HAIL...1.50IN
WIND...70MPH
 
$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:43 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 20, 2:43 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
143 PM MDT Tue Jun 20 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 1259 PM MDT Tue Jun 20 2017

The forecast concerns in the short term period are the hot daytime
temperatures and the potential for some storms to become severe as
isolated to scattered thunderstorms develop and progress across the
eastern sections of the area during the afternoon and evening hours
today and again on Wednesday.

Afternoon high temperatures approaching the century mark with
dewpoints across the eastern half of the forecast area in the lower
60s will produce an unstable atmosphere east of a line from Tribune,
KS to McCook, NE,  CU developing across southwest and west central
KS along and east of a surface trough will spread across north
central KS with scattered thunderstorms expected across the area by
mid afternoon. Some storms are expected to become severe during the
late afternoon and evening with large hail and damaging winds.

Overnight low temperatures stay in the lower 70s around the Hill
City area with lows in the lower to mid 60s across far eastern
Colorado tonight.

Temperatures warm quickly again on Wednesday morning with afternoon
high temperatures expected around the century mark east of the
Colorado border area with upper 90s across far eastern Colorado. The
surface trough remains in place over the forecast area with storm
expected to again develop along and east of the surface trough in
the area of greater moisture and instability during the afternoon.
Scattered thunderstorms will again move across mainly the eastern
sections of the forecast area through the evening hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 140 PM MDT Tue Jun 20 2017

Wednesday night: Strong to severe storms will continue to be
possible for eastern portions of the area through the evening,
coming to an end before midnight. Lows will be in the mid to upper
60s for most areas.

Thursday: Chance of strong to severe storms during the afternoon and
evening across much of the CWA for Thursday. SPC is currently
highlighting most of the Central High Plains under a Slight Risk for
severe weather. Damaging winds look to be the biggest risk with
DCAPE values between 1000-2000 J/kg. A chance of showers and storms
continues through the overnight.

Friday-Tuesday: Global models still differ on timing of cold air
infiltration into the area. 12Z GFS MOS Guidance shows Saturday
night and Sunday as the coolest period, whereas the ECMWF MOS has
Saturday into Saturday night as the coolest time frame. Until there
is better agreement and consistency in the models, will continue to
take a blend of the two into Monday. This period looks to be
somewhat wet with chances of rain and thunderstorms each day.
Looking at model soundings, it is possible we will see another
round of strong to severe storms on Monday. Tuesday looks to be
dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1131 AM MDT Tue Jun 20 2017

There may be isolated thunderstorms in the area, storms should not
be part of the prevailing conditions at either MCK or GLD.  VFR
conditions are therefore expected at GLD and MCK through the TAF
period with a strong low level southerly jet to develop
overnight. This southerly jet will produce low level wind shear at
MCK and GLD between 05Z-13Z with winds a few hundred feet off the
surface out of the south at 40kts while surface winds will be
10-12kts out of the south southeast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1103 AM MDT Tue Jun 20 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska as scattered thunderstorms
develop and move eastward this afternoon and evening. The primary
threats during the afternoon will be damaging winds with a transition
to damaging winds and large hail with localized heavy rain during
the late afternoon and evening east of a line from Leoti, Kansas to
Norton, Kansas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a possibility of severe thunderstorms east of a line from
Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening.
Damaging winds and large hail will be the main threats. Locally
heavy rainfall may also produce isolated flash flooding.

Another round of severe thunderstorms is possible again Thursday
afternoon through Thursday night across the central high plains
region. Damaging winds and large hail are the main threats. Locally
heavy rainfall and an increased threat for flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 20, 1:56 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
156 PM CDT TUE JUN 20 2017

KSZ028-042-201930-
Wichita KS-Logan KS-
156 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 230 PM CDT...

At 153 PM CDT, thunderstorms were developing across eastern Wichita
county and extreme south central Logan county. These storms are
expected to continue and possibly intensify through 3 PM CDT. Be
prepared for rapidly intensifying storms in this area.

Locations impacted include...
Marienthal.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3860 10139 3877 10124 3876 10088 3870 10093
      3870 10113 3844 10113 3837 10118
TIME...MOT...LOC 1853Z 288DEG 35KT 3866 10118

JRM
Special weather statement, Jun 20, 3:02 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
302 PM CDT TUE JUN 20 2017

KSZ015-029-202030-
Gove KS-Sheridan KS-
302 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
NORTHEASTERN GOVE COUNTIES UNTIL 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grainfield, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Quinter, Grainfield, Gove and Park.

This includes Interstate 70 in Kansas between mile markers 88 and
111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3878 10028 3904 10061 3921 10057 3922 10016
      3913 10016 3913 10015
TIME...MOT...LOC 2002Z 277DEG 18KT 3911 10049

JRM
Special weather statement, Jun 20, 3:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
308 PM CDT TUE JUN 20 2017

KSZ015-202030-
Sheridan KS-
308 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 330
PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Hoxie, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hoxie and Tasco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.

LAT...LON 3933 10060 3950 10055 3948 10020 3922 10028
TIME...MOT...LOC 2008Z 283DEG 24KT 3940 10049

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:56 PM CDTSpecial Weather StatementGLDWichita34 min
Jun 20, 3:02 PM CDTSpecial Weather StatementGLDGove28 min
Jun 20, 3:08 PM CDTSpecial Weather StatementGLDSheridan22 min
Jun 20, 3:25 PM CDTSevere Thunderstorm WarningGLDLogan65 min
Jun 20, 3:42 PM CDTSpecial Weather StatementGLDGraham18 min
Jun 20, 3:46 PM CDTSpecial Weather StatementGLDGove14 min
Jun 20, 3:50 PM CDTSevere Thunderstorm WarningGLDGraham55 min
Jun 20, 3:55 PM CDTSevere Thunderstorm WarningGLDGove50 min
Jun 20, 3:58 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan33 min
Jun 20, 4:10 PM CDTSpecial Weather StatementGLDLogan20 min
Jun 20, 4:12 PM CDTSevere Thunderstorm WarningGLDWichita33 min
Jun 20, 4:18 PM CDTSevere Thunderstorm WarningGLDGove, Logan57 min
Jun 20, 4:34 PM CDTSevere Thunderstorm WarningGLDSheridan45 min
Jun 20, 4:50 PM CDTSpecial Weather StatementGLDWichita10 min
Jun 20, 4:52 PM CDTSpecial Weather StatementGLDGove8 min
Jun 20, 5:03 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas57 min
Jun 20, 5:08 PM CDTSpecial Weather StatementGLDWichita22 min
Jun 20, 5:15 PM CDTSevere Thunderstorm WarningGLDGove19 min
Jun 20, 5:20 PM CDTSpecial Weather StatementGLDSheridan10 min
Jun 20, 5:26 PM CDTSpecial Weather StatementGLDSheridan19 min
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningGLDGraham17 min
Jun 20, 5:36 PM CDTSevere Thunderstorm WarningGLDWichita24 min
Jun 20, 5:47 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas37 min
Jun 20, 5:57 PM CDTFlash Flood WarningGLDGove, Sheridan3 hr
Jun 20, 6:13 PM CDTSpecial Weather StatementGLDGove32 min
Jun 20, 6:14 PM CDTSpecial Weather StatementGLDDecatur16 min
Jun 20, 6:19 PM CDTSpecial Weather StatementGLDSheridan11 min
Jun 20, 6:22 PM CDTSevere Thunderstorm WarningGLDGove23 min
Jun 20, 6:36 PM CDTSpecial Weather StatementGLDSheridan24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.